Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 43, NWS Cheyenne, WY

June 29, 2004Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 29, 2004, 7:07 PM MDT for Cheyenne County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 7:07 PM MDT (01:07 UTC)
Expired
Jun 29, 2004, 8:00 PM MDT
In force
53 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 167 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WUUS55 KCYS 300107
SVRCYS
NEC033-300200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
707 PM MDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 800 PM MDT

* AT 702 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUNOL...OR ABOUT 11 MILES EAST OF SIDNEY. THIS STORM WAS NEARLY
  STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLTON BY 800 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR THE PANHANDLE OF NEBRASKA.

LAT...LON 4103 10292 4105 10263 4135 10264 4132 10295

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:54 PM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 29, 1:54 PM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
154 PM MDT TUE JUN 29 2004

.SHORT TERM...THUNDERSTORMS FIRED UP OVER THE MOUNTAINS EARLY THIS
AFTERNOON BUT THEY HAVE HAD LITTLE SUCCESS MOVING ONTO THE PLAINS.
THERE IS AN UPPER RIDGE OVER THE AREA WITH VERY WEAK FLOW ALOFT.
MOST ACTION ON THE PLAINS SHOULD BE INHIBITED BY A FAIRLY SHARP
ANTI-CYCLONIC FLOW AROUND THE RIDGE. BEST CHANCE OF RAIN WILL BE
SOUTH AND WEST OF THE UPPER RIDGE AXIS...WHICH STRETCHES FROM ABOUT
CASPER TO CHEYENNE. HOWEVER ANYTHING THAT DOES POP UP OVER THE
NEBRASKA PANHANDLE HAS A CHANCE OF GOING SEVERE WITH A MORE UNSTABLE
AIR MASS THERE. THE RIDGE MOVES LITTLE THROUGH THE NIGHT AND
TOMORROW THE BACK SIDE OF THE RIDGE IS STILL FAVORED FOR SHOWER
ACTIVITY. SO CONVECTION SHOULD REGENERATE BEFORE NOON ALONG AND WEST
OF THE SNOWY RANGE AND THEN SPREAD SLOWLY EAST THROUGH THE
AFTERNOON.

.LONG TERM...LONG RANGE MODELS AGREE WITH A UPPER LOW RETROGRADING
TO ABOUT 170W OVER THE ALEUTIAN ISLANDS BY THE END OF THE WEEK. THIS
SETS UP A WEAK BUT QUASI-STATIONARY UPPER TROF ALONG THE US WEST
COAST AND A POSSIBLE START TO THE MONSOON BY NEXT WEEK. THEREFORE
BELIEVE THE MRF IS TOO DRY IN EXTENDED PERIODS STARTING ON DAY 6 AND
7. WILL NEED TO WATCH MORE CLOSELY.  LIKE ETA SOLUTION FOR THURSDAY
7/2 FOR ONLY ISOLD PM TSTMS ACROSS CWA AND A DRYING TREND INTO THE
HOLIDAY WEEKEND. GFS STILL HAS CONVECTIVE BIAS. BOTH MODELS ARE
DRYER HOWEVER FRI...SAT AND 4TH JULY ACROSS CWA AND THIS LOOKS
GOOD.  STILL...WILL LEAVE WIDELY SCT PM TSTMS MAINLY EAST OF SE WY
MNTNS AND INTO NE PNHDL ESPECIALLY FOR THE 4TH. WEEKEND TEMPS LOOK
GREAT. HIGHS FOR THE 4TH SHOULD BE IN THE 80S WITH OVERNIGHT LOWS IN
THE 50S. WILL CALL FOR AN SCTD PM TSTMS MONDAY AS AN UPPER TROF
INTENSIFIES OVER PAC NW AND SURFACE HI BEGINS TO MOVE SOUTHEAST OUT
OF CEN CANADA. AS A RESULT THERE WILL BE A RETURN SURFACE UPSLOPE
SOUTHEAST FLOW SETTING UP BY MONDAY AND BECOMING MORE ENFORCED BY
TUESDAY. TEMPERATURES THROUGH THE EXTENDED PERIODS WILL BE AT OR
SLIGHTLY ABOVE NORMAL EACH DAY...EXCEPT A LITTLE COOLER MON AND TUE
AS AN OCCLUDED FRONT MOVES INLAND.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

POMEROY/PARKER
Hazardous weather outlook, Jun 29, 10:39 AM MDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1039 AM MDT TUE JUN 29 2004

NEZ001>003-019>021-054-055-WYZ059>070-301200-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1039 AM MDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE LARAMIE
AND SNOWY RANGES IN SOUTHEAST WYOMING. STORMS MAY SPREAD INTO THE
WESTERN NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EVENING. SOME OF
THE STORMS IN THE WESTERN NEBRASKA PANHANDLE COULD PRODUCE DAMAGING
WIND GUSTS AND HAIL AROUND AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED LATE DAY THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY
ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.
THUNDERSTORMS WILL BE LESS NUMEROUS THURSDAY AND FRIDAY AND WILL BE
MAINLY IN AND NEAR THE MOUNTAINS OF SOUTHEAST WYOMING. WIDELY
SCATTERED THUNDERSTORMS RETURN TO THE PLAINS SUNDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NORTH AND EAST OF A LINE FROM
HARRISON TO BRIDGEPORT IN THE WESTERN NEBRASKA PANHANDLE LATER THIS
AFTERNOON.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:17 PM MDTSevere Thunderstorm WarningCYSDawes58 min
Jun 30, 5:50 PM MDTFlash Flood WarningCYSDawes115 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.